Arizona, 2017

Flash Flooding and Hail in Arizona, July 19, 2017

July 19, 2017 · NWS FGZ · 3 events in 2 counties and zones

Monsoon moisture produced thunderstorms over northern Arizona with local flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture produced thunderstorms over northern Arizona with local flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 19, 10:00 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 19, 10:00 AM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Wed Jul 19 2017

.SYNOPSIS...Monsoon moisture will continue to bring numerous
showers and thunderstorms to northern and central Arizona. Heavy
rainfall from the stronger storms will be capable of producing
flash flooding at least through this evening.

&&

.DISCUSSION...The 12Z KFGZ sounding had 0.99" PW and generally
southeast (to northwest) stearing winds. Most of the area received
rain (cooler ground) in the last 24 hour...however, cear skies this
morning have allowed for surface heating. An easterly wave moving
through west Texas and New Mexico. This all will bring an active
afternoon and evening for much of the area. Other storms may also
develop over northeast Arizona after dark and over the White
Mountains overngiht.

&&

.PREV DISCUSSION /241 AM MST/...After a very active Tuesday monsoon
moisture remains in place for today over central Arizona. The air
mass over central to northwest Arizona has been worked over a bit
from the last two days of convective activity. As a result, for
today across this area, we are anticipating that the general
thunderstorm character will be weaker/more short lived. However, an
isolated stronger storm or two will be capable of producing 1 to 3
inches of rainfall in an hour and with saturated surface conditions
in some locations there will exist the threat for flash flooding. If
you are out and about stay aware especially from the afternoon into
the evening hours. Drier air from New Mexico looks to be moving into
the northeast corner of the state with a downturn in activity across
that portion of Arizona.

From Thursday onward...Models showing that the air mass across
Arizona will dry out a bit. However, enough monsoon moisture will
remain for a medium level of monsoon activity. Anticipate the
usual day-to-day variations in the character and coverage of
storms, always difficult to forecast much more than a day in
advance. Best to stay tuned as each day unfolds.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous
showers and thunderstorms through late tonight. The greatest
activity is expected along and south of the Mogollon Rim with
isolated IFR in +RA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. The threat for
heavy rain will continue across all of Arizona through midweek.
Expect near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this
evening FOR AZZ004>018-037>040.

&&

PUBLIC...MAS/McCollum
AVIATION...RR
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
311 AM MST Wed Jul 19 2017

AZZ004>018-037>040-200400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
311 AM MST Wed Jul 19 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for northern Arizona through
this evening. Showers and thunderstorms will develop during the
afternoon and generally move to the northwest, continuing into
the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Flagstaff radar (KFSX), 114 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Yavapai

When
July 19, 12:01 PM MST to 2:00 PM MST
Where
Yavapai County, 1.59 mi WSW of (Prc)prescott Arpt to 4.67 mi W of Agua Fria
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.642, -112.446

Heavy rain from thunderstorms flooded Willow Creek Road and Commerce Road in the Prescott area. One truck was stuck in the flood water. Three feet of water and debris covered Emerald Road in Diamond Valley Subdivision. There was at least a two foot rise in Alberson Wash upstream from Fain Lake and Lynx Creek.

Hail, Coconino

When
July 19, 5:10 PM MST
Where
Coconino County, 0.57 mi E of Sedona Arpt to 2.83 mi SSW of Sedona Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.850, -111.770

Quarter sized (one inch diameter) hail was reported from a thunderstorm in southeast Sedona. The storm also produced 0.75 inches of rain.

Flash Flood, Yavapai

When
July 19, 5:45 PM MST to 10:30 PM MST
Where
Yavapai County, Mayer to 0.2 mi E of Cordes
Cause
Heavy Rain / Burn Area
Property damage
$7.0 million
Reported by
Law Enforcement
Coordinates
34.400, -112.230

Thunderstorms produce heavy rain over the Goodwin Fire scar. This lead to flash flooding in Big Big Bug Creek and Grapevine Creek which both flow into the Agua Fria River. This lead to a double crest in the flash flood downstream. The flooding started around 1745 in Mayer and 1845 in Spring Valley. People were evacuated in Mayer. The stream gauge on Agua Fria River near Mayer showed a 5.84 foot rise in 45 minutes (830 to 915 PM MST).

This is a list of the damage:

Homes destroyed - 15|Major damage - 25|Minor damage - 17|Affected - 10|Impacted - 53

Total: 120

Most of the homes that were damaged were in Mayer with a few in Spring Valley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718605, 719015, 718607.